Nebraska, 2019Extreme Cold in Nebraska, March 3 to 4, 2019
March 3 to 4, 2019 · NWS LBF · 24 events in 24 counties and zones
Bitterly cold temperatures combined with northwesterly wind of 5 to 15 mph to produce dangerous wind chill values as low as 40 below across most of western and north central Nebraska from March 3rd into the 4th.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bitterly cold temperatures combined with northwesterly wind of 5 to 15 mph to produce dangerous wind chill values as low as 40 below across most of western and north central Nebraska from March 3rd into the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 2, 10:31 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Mar 2, 10:31 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1131 PM CST Sat Mar 2 2019
.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CST Sat Mar 2 2019
Latest surface obs and radar display depict an area of very light-
light snow covering roughly all of the Sandhills to the I-80
corridor presently. Visibilities range mainly from 1 1/4SM to 5SM
within the light snow. A second modest shortwave trough presently
near western CO will approach the Central High Plains this evening
and will help support a second round of light to moderate snow. Of
which, the potential for moderate snowfall amounts will be
confined roughly to the southern-fourth of the local forecast area
with light snow expected elsewhere. This could be attributable to
a second zone of enhanced lower tropospheric frontogenesis that
will be developing near the southern periphery of the forecast
area and northwest KS. Of which, guidance shows a deep dendrite
growth zone that is expected to coincide with modest lift tonight,
especially across the southern-most counties of the local forecast
area. Snow is expected to then taper off/end late tonight. Some
uncertainty with regard to northern extent of light snow. Current
thinking is northern extent of light snow will likely be confined
to the southern Sandhills with flurries across northern NEB then
limited to early tonight. While no change to winter weather
advisory was made at this time, adjustments may be necessary.
Meanwhile, very cold temperatures will move in tonight as surface
high pressure builds from the Northern High Plains. The
combination of light winds and cold temperatures will promote wind
chills as low as 20-29 below zero across much of the area thus a
wind chill advisory or a winter weather advisory (mentioning wind
chills) will be in place tonight to highlight the threat. A
period of then dangerous wind chills, 30-35 below, are expected
across northern NEB Sunday morning thus a wind chill warning then
begins then for northern NEB. Surface high pressure will remain
in control through tomorrow night with meridional flow aloft
keeping bitter cold temperatures in place. Coldest conditions are
expected to be area-wide Monday morning/tomorrow night. Dangerous
wind chills are expected across northern NEB with dangerous wind
chills possible farther south across the Sandhills. Southwestern
NEB should see very cold wind chills in the same time frame. As
such, wind chill headlines will continue into early Monday with a
break in excessively cold winds chills anticipated tomorrow
afternoon, albeit still hazardous if precautions are not taken.
Of note, highs Sunday will span 2 below to 5 above and lows Monday
morning will be 8 to 18 below zero – well below seasonable
values.
.LONG TERM...(Monday through Saturday)
Issued at 316 PM CST Sat Mar 2 2019
Relief in wind chills Monday will occur gradually through the day
with wind chills above zero expected by the afternoon across the
southwestern half of the local forecast. However, very cold wind
chills will be possible Monday night across northern NEB.
Generally fair conditions will prevail through early Wednesday,
not including colder than normal seasonable temperatures. The
next opportunity for snow exists with light snow accumulations
possible Thursday-early Thursday night with the focus across
northern NEB. Still some uncertainty with guidance at this time
but confidence is increasing with likely chances in place
presently.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1131 PM CST Sat Mar 2 2019
Dry air continues to spread south across the Sandhills and
northern Nebraska. Snow has ended in these locations, though winds
are still slightly elevated, so very localized blowing snow is
possible. Further south an east to west snow band has impacted the
KOGA and KLBF terminal the past few hours. Visibility lower to
1sm, but since has slowly improved. Expect this trend to continue
as the dry air continues is southward advance. Still, terminal
sites such as KIML may see several hours of light to moderate snow
overnight. Forecast confidence is strong, but a short-fused update
or two may be needed depending on the trends.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST /5 AM MST/ Sunday for
NEZ022>024-035-036-056>059-069>071.
Wind Chill Advisory until 11 AM CST /10 AM MST/ Monday for
NEZ022-035>038-056>059-069>071.
Wind Chill Warning until 11 AM CST /10 AM MST/ Monday for
NEZ004>010-023>029-094.
&&
SHORT TERM...ET
LONG TERM...ET
AVIATION...Jacobs
Hazardous weather outlook, Mar 2, 2:15 PM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
315 PM CST Sat Mar 2 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-032115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
315 PM CST Sat Mar 2 2019 /215 PM MST Sat Mar 2 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Light to moderate snow will spread in again to southwestern
Nebraska and parts of the Sandhills early this evening. Snow will
taper off from north to south late tonight. New snow accumulations
of mainly 1 to 3 inches is expected near and south of Interstate
80 tonight, elsewhere a dusting to an inch is expected.
Very cold winds chills expected across all of western and north
central Nebraska tonight with wind chills as low as 19 to 29
below zero.
See the latest Winter Weather Message for further details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Very cold to dangerously cold wind chills expected Sunday through
early Monday. Coldest wind chills are expected Sunday morning and
again Sunday night through Monday morning across northern
Nebraska where wind chills down to around 35 below zero are
expected.
Light accumulating snow is likely Wednesday night to Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight. Snow
reports are appreciated.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Local storm report, Mar 2, 10:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1133 PM CST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM SNOW 3 W GRANT 40.84N 101.78W
03/02/2019 E3.0 INCH PERKINS NE PUBLIC
&&
SNIVELYLocal storm report, Mar 2, 10:34 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 PM CST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM SNOW 1 S VALENTINE 42.86N 100.55W
03/02/2019 M0.4 INCH CHERRY NE OFFICIAL NWS OBS
&&
SNIVELYLocal storm report, Mar 2, 11:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1209 AM CST SUN MAR 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 3 ENE NORTH PLATTE 41.15N 100.72W
03/03/2019 M6.0 INCH LINCOLN NE OFFICIAL NWS OBS
24 HOUR TOTAL. STILL SNOWING LIGHTLY
&&
SNIVELYExtreme Cold/Wind Chill, Sheridan
- When
- March 3, 2:00 AM MST to March 4, 2:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
A mesonet site located 3 miles south southeast of Gordon recorded wind chill values as low as 32 below during the early morning hours on March 3rd into the early morning hours on March 4th across Sheridan County.
Extreme Cold/Wind Chill, Blaine
- When
- March 3, 6:00 AM CST to March 4, 3:00 AM CST
- Where
- Blaine forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
A mesonet site located 6 miles east of Halsey recorded wind chill values as low as 32 below during the early morning hours on March 3rd. Wind chills values of 30 to 35 below were common across Blaine County from the early morning hours March 3rd into the early morning hours march 4th.
Extreme Cold/Wind Chill, Thomas
- When
- March 3, 6:00 AM CST to March 4, 3:00 AM CST
- Where
- Thomas forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
A nearby mesonet site located 6 miles east of Halsey recorded wind chill values as low as 32 below during the early morning hours on March 3rd. Wind chills values of 30 to 35 below were common across Thomas County from the early morning hours March 3rd into the early morning hours march 4th.
Extreme Cold/Wind Chill, Loup
- When
- March 3, 6:00 AM CST to March 4, 3:00 AM CST
- Where
- Loup forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
A nearby mesonet site located 6 miles east of Halsey recorded wind chill values as low as 32 below during the early morning hours on March 3rd. Wind chills values of 30 to 35 below were common across Loup County from the early morning hours March 3rd into the early morning hours march 4th.
Extreme Cold/Wind Chill, Garfield
- When
- March 3, 6:00 AM CST to March 4, 3:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
A nearby mesonet site located 6 miles east of Halsey recorded wind chill values as low as 32 below during the early morning hours on March 3rd. Wind chills values of 30 to 35 below were common across Garfield County from the early morning hours March 3rd into the early morning hours march 4th.
Extreme Cold/Wind Chill, Holt
- When
- March 3, 6:30 AM CST to March 4, 3:00 AM CST
- Where
- Holt forecast zone
- Reported by
- AWOS
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
The O'Neill AWOS recorded a lowest wind chill of 32 below during the morning hours March 3rd. Wind chill values of 30 to to 35 below were common across Holt County from the morning hours March 3rd into the early morning hours March 4th.
Extreme Cold/Wind Chill, Boyd
- When
- March 3, 6:30 AM CST to March 4, 3:00 AM CST
- Where
- Boyd forecast zone
- Reported by
- AWOS
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
The nearby O'Neill AWOS recorded a lowest wind chill of 32 below during the morning hours March 3rd. Wind chill values of 30 to to 35 below were common across Boyd County from the morning hours March 3rd into the early morning hours March 4th.
Extreme Cold/Wind Chill, Wheeler
- When
- March 3, 6:30 AM CST to March 4, 3:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- AWOS
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
The nearby O'Neill AWOS recorded a lowest wind chill of 32 below during the morning hours March 3rd. Wind chill values of 30 to to 35 below were common across Wheeler County from the morning hours March 3rd into the early morning hours March 4th.
Extreme Cold/Wind Chill, Brown
- When
- March 3, 7:00 AM CST to March 4, 3:00 AM CST
- Where
- Brown forecast zone
- Reported by
- AWOS
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
The Ainsworth AWOS recorded a lowest wind chill of 31 below during the morning hours March 3rd. Wind chill values of 30 to to 35 below were common across Brown County from the morning hours March 3rd into the early morning hours March 4th..
Extreme Cold/Wind Chill, Keya Paha
- When
- March 3, 7:00 AM CST to March 4, 3:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- ASOS
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
A mesonet site 10 miles southeast of Mills recorded a lowest wind chill of 36 below during the morning hours on March 3rd, while the nearby Valentine ASOS recorded a lowest wind chill of 30 below during the evening hours on March 3rd into the early morning hours on March 4th across Keya Paha County.
Extreme Cold/Wind Chill, Rock
- When
- March 3, 7:00 AM CST to March 4, 3:00 AM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
The nearby Ainsworth AWOS recorded a lowest wind chill of 31 below during the morning hours March 3rd. A mesonet site located 8 miles northwest of Rose recorded a lowest wind chill of 37 below during the morning hours March 3rd. Wind chill values of 30 to to 37 below were common across Rock County from the morning hours March 3rd into the early morning hours March 4th.
Extreme Cold/Wind Chill, Eastern Cherry
- When
- March 3, 9:00 PM CST to March 4, 3:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The Valentine ASOS recorded a lowest wind chill of 30 below during the evening hours on March 3rd into the early morning hours on March 4th across eastern Cherry County.
Extreme Cold/Wind Chill, Western Cherry
- When
- March 3, 9:00 PM MST to March 4, 3:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The Valentine ASOS recorded a lowest wind chill of 30 below during the evening hours on March 3rd, while a mesonet site 13 south of Merritt Reservoir recorded a lowest wind chill of 34 below during the early morning hours March 4th. Wind chill values of 30 below to 35 below were common across western Cherry County.
Extreme Cold/Wind Chill, McPherson
- When
- March 4, 1:00 AM CST to 5:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
A nearby mesonet site located 9 miles south of Arthur recorded wind chill values as low as 34 below during the early morning hours on March 4th. Wind chills values of 30 below to 35 below were common across McPherson County.
Extreme Cold/Wind Chill, Logan
- When
- March 4, 1:00 AM CST to 6:00 AM CST
- Where
- Logan forecast zone
- Reported by
- ASOS
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
The nearby North Platte ASOS recorded a wind chill value of 38 below during the early morning hours on March 4th. Wind chills values of 35 below to 40 below were common across Logan County.
Extreme Cold/Wind Chill, Lincoln
- When
- March 4, 1:00 AM CST to 6:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- ASOS
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
The North Platte ASOS recorded a wind chill value of 38 below during the early morning hours on March 4th. Wind chills values of 35 below to 40 below were common across Lincoln County.
Extreme Cold/Wind Chill, Custer
- When
- March 4, 1:00 AM CST to 6:00 AM CST
- Where
- Custer forecast zone
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
The nearby North Platte ASOS recorded a wind chill value of 38 below during the early morning hours on March 4th. A mesonet site 3 miles south southwest of Merna recorded a wind chill value of 35 below. Wind chills values of 35 below to 40 below were common across Custer County during the early morning hours on March 4th.
Extreme Cold/Wind Chill, Garden
- When
- March 4, 1:00 AM MST to 4:00 AM MST
- Where
- Garden forecast zone
- Reported by
- RAWS
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
A RAWS mesonet site located at Crescent Lake recorded wind chill values as low as 34 below during the early morning hours on March 4th across Garden County.
Extreme Cold/Wind Chill, Grant
- When
- March 4, 1:00 AM MST to 4:00 AM MST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
A mesonet site located 5 miles east northeast of Whitman recorded wind chill values as low as 31 below during the early morning hours on March 4th across Grant County.
Extreme Cold/Wind Chill, Hooker
- When
- March 4, 1:00 AM MST to 4:00 AM MST
- Where
- Hooker forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
A nearby mesonet site located 5 miles east northeast of Whitman recorded wind chill values as low as 31 below during the early morning hours on March 4th. Wind chills values of 30 to 35 below were common across Hooker County.
Extreme Cold/Wind Chill, Arthur
- When
- March 4, 1:00 AM MST to 5:00 AM MST
- Where
- Arthur forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
A mesonet site located 9 miles south of Arthur recorded wind chill values as low as 31 below during the early morning hours on March 4th. Wind chill values from 30 below to 35 below were common across Arthur County.
Extreme Cold/Wind Chill, Keith
- When
- March 4, 1:00 AM MST to 6:00 AM MST
- Where
- Keith forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
A mesonet site located 6 miles east southeast of Keystone recorded a wind chill value of 34 below during the early morning hours on March 4th. Wind chills values of 30 below to 35 below were common across Keith County.
Extreme Cold/Wind Chill, Deuel
- When
- March 4, 1:00 AM MST to 6:00 AM MST
- Where
- Deuel forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
A nearby mesonet site located 6 miles east southeast of Keystone recorded a wind chill value of 34 below during the early morning hours on March 4th. Another nearby mesonet site located 6 miles southwest of Brule recorded a wind chill value of 32 below. Wind chills values of 30 below to 35 below were common across Deuel County.
Extreme Cold/Wind Chill, Perkins
- When
- March 4, 1:00 AM MST to 6:00 AM MST
- Where
- Perkins forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
A nearby mesonet site located located 6 miles southwest of Brule recorded a wind chill value of 32 below. Another nearby mesonet site located 9 miles north of Dickens recorded a wind chill value of 31 below. Wind chills values of 30 below to 35 below were common across Perkins County.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 201923 deaths · 91 injured · EF4 · 10 events
- Tornadoes and Hail in Georgia, March 3, 20191 injured · $5.2 million · EF3 · 23 events
- Tornadoes and Hail in Georgia, March 3, 20193 injured · $1.3 million · EF2 · 28 events
- Tornadoes in South Carolina, March 3, 20198 injured · $2,000 · EF2 · 7 events
- Cold in Wisconsin, March 3, 20191 death · 1 event
- Avalanche in Colorado, March 3, 20191 death · 1 event
- Tornado in Georgia, March 3, 2019EF2 · 1 event
- Tornadoes and Damaging Winds in Alabama, March 3, 2019$174,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Alabama, March 3, 2019$105,000 · EF1 · 7 events
- Tornado and Hail in Georgia, March 3, 20191 injured · $5,000 · EF1 · 8 events
- Frost and Freeze in Alabama, March 3 to 7, 201930 events
- Damaging Wind and Lightning Strikes in Florida, March 3, 2019$25,000 · 53 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806030, 806042, 806043, 806044, 806045, 806037, 806038, 806046, 806033, 806034, 806036, 806031, 806032, 806048, 806049, 806050, 806054, 806039, 806040, 806041, 806047, 806051, 806052, 806053.